Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 393, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 8, 2011, 9:04 PM CDT for 4 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 9:04 PM CDT (02:04 UTC)
- Expired
- Aug 8, 2011, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 145 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 7:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS53 KICT 090204 SVRICT KSC099-125-133-205-090300- /O.NEW.KICT.SV.W.0393.110809T0204Z-110809T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 904 PM CDT MON AUG 8 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS... NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS... SOUTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS... * UNTIL 1000 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF NEODESHA...OR 22 MILES SOUTHWEST OF CHANUTE...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... NEODESHA...ALTOONA...THAYER...GALESBURG...PARSONS TRI CITY AIRPORT AND DENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3758 9526 3730 9529 3738 9586 3756 9584 TIME...MOT...LOC 0204Z 275DEG 29KT 3746 9573 WIND...HAIL 60MPH 1.00IN $$ ES
2 follow-up statements
090 WWUS53 KICT 090230 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT MON AUG 8 2011 KSC099-125-133-205-090300- /O.CON.KICT.SV.W.0393.000000T0000Z-110809T0300Z/ NEOSHO KS-MONTGOMERY KS-LABETTE KS-WILSON KS- 930 PM CDT MON AUG 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WILSON...NORTHWESTERN LABETTE...NORTHEASTERN MONTGOMERY AND SOUTHWESTERN NEOSHO COUNTIES UNTIL 1000 PM CDT... AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED NEAR NEODESHA OR 22 MILES SOUTHWEST OF CHANUTE...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... NEODESHA...ALTOONA...THAYER...GALESBURG...PARSONS TRI CITY AIRPORT AND DENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3758 9526 3730 9529 3738 9586 3756 9584 TIME...MOT...LOC 0229Z 271DEG 31KT 3745 9574 WIND...HAIL 60MPH 1.00IN $$ ES
331 WWUS53 KICT 090245 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT MON AUG 8 2011 KSC099-125-133-205-090253- /O.CAN.KICT.SV.W.0393.000000T0000Z-110809T0300Z/ NEOSHO KS-MONTGOMERY KS-LABETTE KS-WILSON KS- 945 PM CDT MON AUG 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON... NORTHWESTERN LABETTE...NORTHEASTERN MONTGOMERY AND SOUTHWESTERN NEOSHO COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND SEVERE THUNDERSTORM WATCH NUMBER 751 REMAINS IN EFFECT UNTIL 3 AM CDT FOR MONTGOMERY AND LABETTE COUNTIES. LAT...LON 3758 9526 3730 9529 3738 9586 3756 9584 TIME...MOT...LOC 0243Z 271DEG 31KT 3745 9559 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 8, 6:30 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT MON AUG 8 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COMPLEX WEATHER PATTERN WITH ONE BOUNDARY EVIDENT IN CUMULUS FIELD NORTH OF KRSL/KSLN AND THE OTHER JUST SOUTH OF OK BORDER. CURRENTLY HAVE ONGOING RAIN SHOWERS/THUNDERSTORMS AROUND KCNU AND SUSPECT THOSE COULD FESTER FOR A FEW MORE HOURS. ALSO SUSPECT CHANCES FOR STORMS ARE HIGH ENOUGH TO MENTION VCTS AT KRSL/KSLN... FOR STORMS CURRENTLY OVER NORTHWEST KS WORKING THEIR WAY DOWN THE SAGGING BOUNDARY THIS EVENING. MODELS SUGGEST THAT PRECIPITATION SHOULD WEAKEN LATER THIS EVENING WITH PASSAGE OF SHORTWAVE...SO HAVE NIXED ANY MENTION OF PRECIPITATION AT KHUT/KICT FOR NOW. WITH FRONT SLOW TO MOVE SOUTH...MAY SEE LOW CLOUDS DEVELOP AT KCNU LATE TONIGHT/EARLY TUE MORNING. NOT OVERLY OPTIMISTIC...WITH BETTER CHANCES SOUTH...BUT WILL MAINTAIN SCATTERED MVFR DECK FOR NOW. OTHERWISE WEAK NE FLOW SHOULD BE THE RULE AT ALL SITES TOMORROW. -HOWERTON && .PREV DISCUSSION... /ISSUED 256 PM CDT MON AUG 8 2011/ DISCUSSION... MAIN CONCERNS: THUNDERSTORM CHANCES AND TEMPERATURES OVER THE NEXT FEW DAYS. TONIGHT-THURSDAY... CONVECTIVE OUTFLOW BOUNDARY HAS MADE IT INTO NORTHERN OK/SOUTHERN MO THIS AFTERNOON. MAIN SYNOPTIC FRONT EXTENDED FROM NORTHERN KS INTO IOWA. CONVECTIVE PROSPECTS LOOK HIGHER ON THE SOUTHERN BOUNDARY GIVEN BETTER INSTABILITY AND LOW-LEVEL CONVERGENCE. WILL MAINTAIN HIGHEST RAIN CHANCES IN FAR SOUTHEAST KS NEAR THE OKLAHOMA BORDER...TAPERING QUICKLY TO SLIGHT CHANCE IN CENTRAL KS. SEVERE CHANCES NOW APPEAR BEST JUST TO OUR SOUTH ALONG/SOUTH OF THE OUTFLOW BOUNDARY IN OKLAHOMA. TUESDAY LOOKS PLEASANT WITH SUNSHINE AND NORTHEAST WINDS BEHIND FRONT...AND NEAR NORMAL HIGHS. SHORTWAVE ENERGY OVER THE PACIFIC NW LOOKS TO MOVE SOUTHEASTWARD ACROSS NEBRASKA/KANSAS TUESDAY NIGHT-WEDNESDAY. UPSLOPE FLOW SHOULD INITATE SEVERE STORMS TO OUR NORTHWEST OVER THE HIGH PLAINS TUESDAY AFTERNOON/EVE. ISENTROPIC LIFT WILL DEVELOP TUESDAY NIGHT-WEDNESDAY WITHIN THE MID-LEVEL BAROCLINIC ZONE AS THE SHORTWAVE ENERGY MOVES INTO A HIGH PRECIPITABLE WATER AIRMASS. THEREFORE STORM ACTIVITY TO OUR NW SHOULD EVOLVE INTO ONE OR MORE EAST-SOUTHEASTWARD MOVING MCS'S THAT SHOULD AFFECT AT LEAST PORTIONS OF OUR FORECAST AREA. HIGHEST RAIN CHANCES TUES NIGHT INTO WEDNESDAY WILL BE IN CENTRAL/SOUTHEAST KS WHERE MID-LEVEL TEMPERATURES WILL BE SLIGHTLY COOLER. CLOUDS/RAIN/EAST WINDS WILL LEAD TO BELOW NORMAL HIGHS WEDNESDAY...FIRST TIME SINCE MID-LATE JUNE. AT LEAST SMALL CHANCES FOR THUNDERSTORMS SHOULD CONTINUE WED NIGHT INTO THURSDAY GIVEN WEAK DISTURBANCES IN THE NORTHWEST FLOW ALOFT AND WEAK ISENTROPIC LIFT. FRIDAY-MONDAY: A FAIRLY STRONG SHORTWAVE TROF WILL MOVE FROM THE NORTHERN PLAINS EARLY FRIDAY INTO THE GREAT LAKES/OHIO VALLEY SATURDAY. THIS WILL DRIVE ANOTHER COLD FRONT SOUTHWARD THROUGH OUR AREA LATE FRIDAY/FRIDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS ASSOCIATED WITH THIS FRONT AS IT MOVES INTO A MOIST/UNSTABLE AIRMASS. AFTER NEAR TO SLIGHTLY ABOVE NORMAL HIGHS ON FRIDAY...TEMPERATURES WILL COOL DOWN SOME TO SLIGHTLY BELOW NORMAL READINGS OVER THE WEEKEND. JMC AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING SHOWERS WILL CONTINUE TO TRACK EASTWARD ACROSS EASTERN KANSAS THIS AFTERNOON. MAIN SURFACE FRONT IS STILL NORTH OF THE REGION IN NEBRASKA...WITH OUTFLOW BOUNDARY FROM THIS MORNING ACTIVITY PUSHING SOUTHWARD INTO OKLAHOMA. EXPECTING STORMS TO DEVELOP ALONG BOTH FRONT LATER THIS AFTERNOON AND TONIGHT. BEST CHANCE FOR STORMS WILL BE OVER SOUTHEAST KANSAS. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO KANSAS ON TUESDAY WITH VFR CONDITIONS EXPECTED. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 94 69 83 / 30 10 50 50 HUTCHINSON 68 92 68 82 / 20 10 60 60 NEWTON 67 92 67 80 / 30 10 60 70 ELDORADO 67 93 68 81 / 30 10 40 60 WINFIELD-KWLD 71 96 71 85 / 30 10 40 50 RUSSELL 65 90 66 81 / 20 10 70 60 GREAT BEND 66 91 67 81 / 20 10 70 60 SALINA 66 91 66 82 / 20 10 60 70 MCPHERSON 67 92 67 82 / 20 10 60 70 COFFEYVILLE 70 95 71 85 / 60 10 20 60 CHANUTE 69 91 68 82 / 40 10 20 70 IOLA 68 91 67 82 / 40 10 20 70 PARSONS-KPPF 70 93 70 83 / 50 10 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 4:41 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT MON AUG 8 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 441 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS TO AROUND 50 MPH AND NICKEL SIZE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE IN CENTRAL KANSAS...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ELSEWHERE A FEW STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY NIGHT INTO THIS WEEKEND. STRONG STORMS WILL BE POSSIBLE...SOME WITH LOCALLY HEAVY RAINFALL. HEAT INDICES OF 100 TO 104 ARE POSSIBLE FRIDAY AFTERNOON FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Aug 8, 7:29 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 1 ESE ALTOONA 37.52N 95.64W
08/08/2011 E60 MPH WILSON KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 8, 7:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 4 WSW ST. PAUL 37.48N 95.24W
08/08/2011 E0.25 INCH NEOSHO KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 8, 7:51 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 5 S GALESBURG 37.41N 95.36W
08/08/2011 E60 MPH NEOSHO KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 8, 7:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST PARSONS 37.34N 95.27W
08/08/2011 E70 MPH LABETTE KS TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WIND GUSTS.
&&
SGSSpecial weather statement, Aug 8, 8:09 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 809 PM CDT MON AUG 8 2011 KSZ093-098-090145- CHAUTAUQUA-COWLEY- 809 PM CDT MON AUG 8 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES... AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DEXTER...OR 16 MILES SOUTHEAST OF WINFIELD...AND MOVING EAST AT 30 MPH. DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHEASTERN COWLEY AND SOUTHWESTERN CHAUTAUQUA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
Special weather statement, Aug 8, 9:00 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT MON AUG 8 2011 KSZ095-099-090230- MONTGOMERY-WILSON- 900 PM CDT MON AUG 8 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND WILSON COUNTIES... AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF FREDONIA...OR 24 MILES SOUTHWEST OF CHANUTE...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 39 min |
| Aug 8, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 57 min |
| Aug 8, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 44 min |
| Aug 8, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.